What causes vomiting during migraines

Nausea and vomiting with migraines

An acute migraine attack can be accompanied by nausea and vomiting. This affects the absorption of pain medication. A combined intake of pain relievers and anti-nausea drugs can be useful.

A migraine attack with mild to moderate headaches can be treated with over-the-counter active ingredients, such as acetylsalicic acid, paracetamol or ibuprofen. However, nausea and vomiting can affect the absorption of these pain relievers into the body. "In the case of migraines, an attack can lead to impaired mobility of the digestive tract," explains Dr. Curt Beil, from the Professional Association of German Neurologists (BDN) based in Krefeld. "This also affects the ability of the stomach and intestines to absorb painkillers, and they reach their target location late or not at all."

First anti-nausea medication, then pain reliever

In order to improve the effectiveness of the pain relievers, it is important to take the medication as early as possible in the event of an attack. "The painkillers can also be combined with drugs - so-called antiemetics - that are effective against nausea and vomiting," adds Dr. Ax. “They stimulate gastrointestinal activity, which means that migraine and painkillers are better absorbed by the body and therefore act faster. If necessary, it is best to take the anti-nausea medication first. ”However, those affected should always discuss the combined intake with anti-emetics with a pharmacist or specialist in order to avoid side effects and interactions.

If you vomit, suppositories, syringes or nasal sprays can help

So-called triptans are helpful for severe migraine attacks. In the acute therapy of migraines, these drugs are also effective against nausea and vomiting, so that patients do not have to take additional antiemetics. "Triptans are available as tablets but also as suppositories, nasal sprays or pre-filled syringes for self-injection," reports Dr. Ax. The neurologist advises: “The latter preparations are well suited for patients who suffer from nausea and vomiting because they bypass the gastrointestinal passage. The active ingredient can then be absorbed directly through the mucous membranes or injected under the skin. "

Only use pain relievers for a short time

Triptans as well as over-the-counter pain relievers should not be taken too often. Otherwise the medication itself can cause constant headache. Pharmacists and doctors advise those affected on the appropriate duration and dosage. In the case of frequent seizures, those affected can take additional preventive measures, such as relaxation procedures, stress management or even biofeedback therapy.

Source: Professional Association of German Neurologists (BDN)

Authors

01/10/2017 | Sandra Göbel